Skip to content
16.9 °Cforecast >
Mainly Sunny
Jobs | Contact | Tip line: 705-673-0123

Spike in drug overdoses in Sudbury, health unit warns

Tells users that free naxalone kits available in different parts of the city
0
100818_opioid
There has been a spike in overdoses in the city recently, Public Health Sudbury and District warned the public Friday. (File)

There has been a spike in overdoses in the city recently, Public Health Sudbury and District warned the public Friday.

While they can't confirm it's opioids causing the increase, a news release said the highly addictive substance is suspected to causing the problem.

“This situation serves as an important reminder to the community that street drugs may be cut or mixed with substances, such as fentanyl or carfentanil, and that even a very small amount of these substances can cause an overdose,” the release said.

An overdose occurs when someone uses more of a substance, or a combination of substances, than their body can handle. At that point, the brain is unable to control basic life functions and the person might pass out, stop breathing or experience a seizure. 

“Overdoses can be fatal,” the release said.

Overdose symptoms include:

– blue lips or nails 

– dizziness and confusion 

– the person can’t be woken up 

– choking, gurgling, or snoring sounds 

– slow, weak, or no breathing 

– drowsiness or difficulty staying awake

To prevent an overdose, avoid mixing drugs – legal or otherwise – and avoid drinking alcohol while using other drugs. 

“Use caution when switching substances,” the release said. “Start with a lower dose than you usually would. If you have not used in a while, start with a lower dose. Your tolerance may be lower.” 

Users should avoid using drugs when alone and carry a naloxone kit. 

“Call 911 if you suspect an overdose,” the release said.

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.




Comments